Michigan, 2007

Damaging Wind in Michigan, June 27, 2007

June 27, 2007 · NWS APX · 1 event in 1 county or zone

A few thunderstorms developed on a sticky afternoon. One storm in Alcona County produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A few thunderstorms developed on a sticky afternoon. One storm in Alcona County produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 12:20 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 27, 12:20 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
120 PM EDT WED JUN 27 2007

.AVIATION...COLD FRONT WILL SLIDE ACROSS NORTHERN LOWER MI DURING
THE REMAINDER OF THE AFTERNOON. THE FRONT HAS ALREADY CLEARED KTVC
AND KPLN AND WILL PASS THROUGH KAPN OVER THE NEXT FEW HOURS.
THUNDERSTORMS WILL REMAIN IN THE VICINITY OF KAPN UNTIL THE FRONT
PASSES THE AIRPORT IN A FEW HOURS. DRIER AIR WILL MOVE INTO NORTHERN
LOWER IN THE WAKE OF THIS FRONT FOR THE REMAINDER OF THIS AFTERNOON
AND INTO THE EVENING. MAINLY VFR CONDITIONS EXPECTED OUTSIDE OF
THUNDERSTORM ACTIVITY.

KAS

&&

.UPDATE...ISSUED AT 1035 AM EDT WED JUN 27 2007...

GOING FORECAST IS FOR SCATTERED THUNDERSTORMS OVER MOST OF THE
FORECAST AREA THIS MORNING WITH THUNDERSTORMS BECOMING MORE NUMEROUS
IN THE SE PORTION OF THE FORECAST AREA FOR THE AFTERNOON. THIS LOOKS
GOOD SO FAR WITH THE COLD FRONT HAVING MOVED THROUGH PORTIONS OF E
UPPER AND N LAKE MICHIGAN. A SHOWER FORMED ON THE FRONT OVER LAKE
MICHIGAN EARLIER, BUT HAS SINCE FALLEN APART. HOWEVER, THE
INSTABILITY LOOKS LIKE IT WILL BE ABLE TO OVERCOME THE CAP THIS
AFTERNOON AS THE SE WILL CONTINUE TO WARM, PRIOR TO THE FRONT
GETTING INTO THE SE COUNTIES. MAIN THREAT THAT WE ARE SEEING IS WIND
AND HEAVY RAIN.

WIND - WITH THE 700-500 MB DEWPOINT DEPRESSION ARE AROUND 10C ENOUGH
ENTRAINMENT THAT WOULD BE ABLE TO GET SOME MICROBURSTS WITH THE
STORMS.

HEAVY RAIN - PW WATER IS EXPECTED TO BE AROUND 1.6 AND THE FZL IS
AROUND 14500 FT. WIND PROFILES, WHILE NOT FAVORABLE FOR ORGANIZED
SVR STORMS, ARE UNIFORM IN DIRECTION AND SPEED WITH THE 850 MB
WINDSPEED AROUND 25-30 KTS AND THE 700 AND 500 MB WINDSPEEDS AROUND
25 KTS.

&&

.PREV DISCUSSION... /ISSUED 337 AM EDT WED JUN 27 2007/

DISCUSSION...MORE OR LESS TYPICAL SUMMERTIME PATTERN HAS SET UP
ACROSS NORTH AMERICA...BROAD UPPER RIDGING ACROSS THE SOUTHEAST
AND SOUTHERN PLAINS...MAIN WESTERLIES TO THE NORTH WITH A
DISTURBANCE RIPPLING ACROSS THE CANADIAN PRAIRIES. BROAD UPPER LOW
WAS OUT ACROSS THE EASTERN PACIFIC. CENTRAL CANADIAN SHORT WAVE
TROUGH WILL PASS NORTH OF THE GREAT LAKES TODAY AND DEEPEN AS IT
MOVES INTO EXISTING WEAKNESS ACROSS QUEBEC. THIS EVOLUTION ACTING
IN CONCERT WITH RISING HEIGHTS ACROSS THE WEST WILL BRING SOME
HEIGHT FALLS AND A PERIOD OF NORTHWESTERLY FLOW ALOFT INTO THE
REGION...AND ALLOW A RESPITE FROM THE WARM AND MUGGY WEATHER OVER
THE PAST SEVERAL DAYS (PERHAPS FOR AN EXTENDED PERIOD OF TIME). IN
THE NEAR TERM...COLD FRONT ASSOCIATED WITH AFOREMENTIONED SHORT
WAVE TROUGH FORECAST TO SWEEP ACROSS THE STATE TODAY WITH ITS
ATTENDANT COOLER AND DRIER AIR BEHIND IT. PRECIPITATION EVOLUTION
AHEAD OF THE BOUNDARY TODAY WILL BE THE MAIN WEATHER ISSUE THIS
FORECAST CYCLE.

TODAY/TONIGHT...MIDNIGHT SURFACE ANALYSIS SHOWS APPROACHING COLD
FRONT LYING ACROSS WESTERN UPPER/NORTHWEST WI/CENTRAL IA.
IMPRESSIVE LOW LEVEL MOISTURE SURGE AHEAD OF THIS BOUNDARY...
SURFACE DEW POINTS WELL INTO THE 60S/NEAR 70...850MB DEW POINTS
12-16C ACROSS THE WESTERN GREAT LAKES. THIS WAS CONTRIBUTING TO
SOME NICE INSTABILITY ON 00Z SOUNDINGS AT APX AND GRB (MLCAPE NEAR
2500 J/KG...PW 1.25-1.75 INCHES). MUCH OF THE INSTABILITY AT APX
WAS NEAR SURFACE BASED...BETTER AXIS OF ELEVATED CAPE (AROUND 2000
J/KG FROM 900MB) WAS UPSTREAM ACROSS WI/EASTERN IA CLOSER TO LOW
LEVEL THETA-E RIDGE. MAIN BELT OF WESTERLIES NORTH OF THE GREAT
LAKES KEEPING STRONGER DYNAMICS TO THE NORTH AS WELL...WATER VAPOR
IMAGERY SHOWS A SMALL VORTICITY CENTER OVER NORTHERN IN BUT NOT
LIKELY TO HAVE AN IMPACT ON NORTHERN MI.

COLD FRONT STILL ON TARGET TO MOVE INTO WESTERN PORTIONS OF THE
FORECAST AREA BY MID MORNING...THEN SAG SOUTHEAST ACROSS THE LOWER
PENINSULA AS THE DAY WEARS ON...LIKELY SLOWING AS IT MOVES INTO
WEAKER FLOW ALOFT. BOUNDARY WILL LIKELY GET HUNG UP ACROSS
CENTRAL/SOUTHERN LOWER MI THIS EVENING UNTIL A SECONDARY PUSH OF
COOLER AIR ASSOCIATED WITH MAIN HEIGHT FALLS ARRIVES OVERNIGHT AND
PROVIDES THE IMPETUS TO SHOVE THE FRONT INTO THE OHIO VALLEY.
SCATTERED CONVECTION WILL CONTINUE TO DEVELOP (MOSTLY ELEVATED)
ALONG COLD FRONT EARLY THIS MORNING AS IT PRESSES ACROSS WI...
EARLIER ORGANIZED CONVECTION ACROSS NORTHERN WI/WESTERN UPPER
WEAKENING AS IT MOVES INTO A MORE WEAKLY SHEARED ENVIRONMENT.
BETTER INSOLATION/SURFACE BASED INSTABILITY DEVELOPMENT SHOULD
OCCUR ACROSS SOUTHEAST HALF OF THE FORECAST AREA TODAY PRIOR TO
THE COLD FRONT SLICING THROUGH...ANTICIPATING INSTABILITY VALUES
SIMILAR TO TODAY (MLCAPE 2000-2500 J/KG). WEAK SHEAR WILL LIMIT
THE SEVERE THREAT IN GENERAL (0-6KM BULK SHEAR GENERALLY AOB
20KTS)...SOUTHERN PERIPHERY OF STRONGER 700-500MB MID LEVEL FLOW
DOES EDGE INTO NORTHERN LOWER DURING THE AFTERNOON SO SOME
POSSIBILITY OF MORE ORGANIZED CONVECTION IF THIS SHEAR CAN
INTERACT WITH BETTER INSTABILITY. GIVEN DEGREE OF INSTABILITY AND
MID LEVEL DRY AIR/STEEPER LAPSE RATES SOME THREAT FOR HAIL AND
GUSTY WINDS ALONG WITH LOCALLY HEAVY RAINFALL RATES. PRECIPITATION
THREAT EXPECTED TO WANE TONIGHT AS FRONT PUSHES SOUTH AND DRIER
AIR SPREADS INTO THE AREA. CURRENT FORECAST HAS THINGS COVERED
PRETTY WELL...WILL TAKE A STAB AT REFINING TIMING A BIT AS AREAS
CLOSER TO SAGINAW BAY MAY STAY DRY THROUGH THE MORNING HOURS.

THURSDAY...HIGH PRESSURE BUILDS IN FROM THE NORTHWEST AS COOLER AIR
SLIDES INTO THE WESTERN GREAT LAKES. A QUIET PERIOD EXPECTED WITH
TEMPERATURES RUNNING NEARLY 10 DEGREES BELOW LATE JUNE NORMALS
WITH MANY LOCALES LIKELY STRUGGLING TO PASS THE 70 DEGREE MARK.

MARINE ISSUES...WINDS WILL SHIFT FROM SOUTH/SOUTHWEST AROUND TO
NORTHWEST WITH FRONTAL PASSAGE TODAY...AND EVENTUALLY MORE NORTHERLY
OVERNIGHT. SOUTH BREEZES HAVE PICKED UP ON LAKE MICHIGAN EARLY
THIS MORNING AHEAD OF THE FRONT...PUSHING SMALL CRAFT CRITERIA SO
MAY HAVE TO CARRY AT LEAST A MORNING ADVISORY ON LAKE MICHIGAN
PRIOR TO FRONTAL PASSAGE. SOME CONTINUED FOGGY/HAZY CONDITIONS TO
START THE DAY UNTIL DRIER AIR FILTERS IN BEHIND THE FRONT.  COLD
ADVECTION BEHIND FRONT LOOKS TO BE SUFFICIENT ENOUGH TO ALLOW FOR
AT LEAST A SHALLOW MIXED LAYER TO DEVELOP OVER INCREASINGLY WARMER
LAKE WATERS OVERNIGHT. THIS MAY ALSO RESULT IN MARGINAL SCA
CONDITIONS OVERNIGHT...POSSIBLY AIDED ON WHITEFISH BAY BY STRONGER
ISALLOBARIC COMPONENT ASSOCIATED WITH MAIN PUSH OF COOLER AIR INTO
THE FORECAST AREA. WEAKENING GRADIENT LATER THURSDAY MAY ALLOW FOR
MORE LAKE BREEZE COMPONENTS TO TAKE OVER DURING THE AFTERNOON.

FRIDAY THROUGH SUNDAY...NO MAJOR CHANGES PLANNED TO A DRY WEEKEND
FORECAST AS SURFACE RIDGING CONTINUES TO HOLD FIRM WHILE TEMPERATURES
REMAIN COOL ON BACKSIDE OF UPPER TROUGH OVER EASTERN CANADA AND
NEW ENGLAND.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 27, 10:45 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT WED JUN 27 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-281000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1145 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS NORTHERN MICHIGAN.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF M-32
DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH PENNY SIZED
HAIL AND DAMAGING WIND GUSTS THE MAIN THREAT. THE POTENTIAL FOR
THUNDERSTORMS SHOULD END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NORTHERN LOWER MICHIGAN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.

JPB/LUTZ

The radar

The NCL Michigan radar (KAPX), 109 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alcona

When
June 27, 1:41 PM EST
Where
Alcona County, Mikado
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.580, -83.420

Power lines were downed in Mikado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42358.